Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 22, NWS Grand Forks, ND

February 20, 201811 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 20, 2018, 3:36 PM CST for 11 counties in North Dakota. It took effect at Feb 20, 2018, 10:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 3:36 PM CST (21:36 UTC)
In effect from
Feb 20, 2018, 10:00 PM CST
Expired
Feb 21, 2018, 9:00 AM CST
In force
11 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS43 KFGF 202136
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
336 PM CST Tue Feb 20 2018

NDZ006-007-014-015-024-026-028-038-049-052-054-211500-
/O.NEW.KFGF.WC.Y.0022.180221T0400Z-180221T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
336 PM CST Tue Feb 20 2018

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 30 below zero.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 PM this evening to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
2 follow-up statements
840 
WWUS43 KFGF 210930
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
330 AM CST Wed Feb 21 2018

NDZ006-007-014-015-024-026-028-038-049-052-054-211500-
/O.CON.KFGF.WC.Y.0022.000000T0000Z-180221T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
330 AM CST Wed Feb 21 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 9 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
441 
WWUS43 KFGF 211457
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
857 AM CST Wed Feb 21 2018

NDZ006-007-014-015-024-026-028-038-049-052-054-211600-
/O.EXP.KFGF.WC.Y.0022.000000T0000Z-180221T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
857 AM CST Wed Feb 21 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Although wind chill readings are now out of criteria, it will
still be chilly through the rest of the morning.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 11:36 AM CST, 4 hours earlier.

Area forecast discussion, Feb 20, 11:36 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Grand Forks ND
1136 AM CST Tue Feb 20 2018

.UPDATE...
Issued at 1136 AM CST Tue Feb 20 2018

Deformation zone snow continues across northwest MN into the Grand
Forks area. Radar trends and observations suggest this forcing is
weakening. Current forecast in good shape. Winds along and just
east of the valley are near 20 mph causing some minor blowing and
drifting snow impacts, which should continue into the mid-
afternoon hours (sub-advisory type impacts).

Will allow current winter weather advisory to expire at noon as
additional measurable snow is not expected.

Next concern will be wind chills tonight, and will address that
with the afternoon forecast update.

&&

.SHORT TERM...(Today and tonight)
Issued at 321 AM CST Tue Feb 20 2018

Impacts today will gradually diminish as snow band currently
bringing light snow to most of the area with moderate snow to the
far eastern areas continues to lift to the northeast and
accumulating snow ends from west to east this morning. Early
morning reports range from around an inch in Valley City to 3
inches for the Fargo and Wahpeton areas. Will remove Barnes county
from the advisory otherwise no changes to the headlines. Snowfall
totals in line with previous forecast of 3 to 6 inches within the
advisory. Expecting another inch or 2 through noon for the eastern
portions of the advisory. In the valley likely less than another
inch through the morning. North winds gusting 25 to 30 mph will
create some patchy blowing and drifting snow across the southern
Red River Valley through the morning with winds decreasing this
afternoon. Light snow and flurries can be expected to persist
into the afternoon for much of the area and evening across NW MN.

Clearing skies expected this evening with surface high pressure
building into the central plains keeping westerly winds mixing
some through the overnight. This will keep temperatures from
bottoming out with the fresh snow pack as lows are expected to be
in the single digits below zero. Combined with the winds hazardous
wind chills will return with values 25 to 35 below by Wednesday
morning.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CST Tue Feb 20 2018

After a chilling morning early Wednesday, southwest flow aloft
develops with surface winds swinging south behind strong high
pressure moving through the Plains. Wednesday will be a dry day with
more sunshine, resulting in a slightly warmer feel than the previous
few days.

The next chance for snow moves in Thursday afternoon and night. A
shortwave provides lift as it pushes around upper ridging. There is
generally good agreement in better lift and QPF being situated
mainly over central and southern MN with stronger 850 mb winds and
moisture supply, but there is still uncertainty in this due to light
QPF. Best chance for any accumulating snow will be in west central
MN and areas southeast.

For the weekend, the upper flow splits with disturbances to the
north and south of the Northern Plains. At this point, this pattern
does not look to yield any significant impacts, but there is still
significant model uncertainty in the precise tracks of these
disturbances. Otherwise, most notable highlight is more mild weather
with highs in the teens to 20s for the end of the week, rising into
the 20s to near 30 for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM CST Tue Feb 20 2018

The light snow is gradually ending and VFR conditions will
continue to move into the region from the west. Fairly confident
that all sites will eventually become VFR by this evening, with
timing of these conditions less certain.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...TG
SHORT TERM...JK
LONG TERM...BP
AVIATION...TG
Hazardous weather outlook, Feb 20, 11:47 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1147 AM CST Tue Feb 20 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1147 AM CST Tue Feb 20 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Hazardous wind chill values of 25 below to 35 below anticipated
later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next chance for measurable snow will be on Thursday, most likely
south of a Valley City to Baudette line. Details remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 20, 10:43 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     SNOW             HENNING                 46.32N 95.44W
02/20/2018  E6.0 INCH        OTTER TAIL         MN   PUBLIC

            PRELIMINARY AMOUNT

1028 AM     SNOW             ASHBY                   46.09N 95.82W
02/20/2018  E4.0 INCH        Grant              MN   PUBLIC

            PRELIMINARY REPORT

1010 AM     SNOW             PARK RAPIDS             46.92N 95.06W
02/20/2018  E6.0 INCH        HUBBARD            MN   LAW ENFORCEMENT

            PRELIMINARY REPORT

1002 AM     SNOW             CASSELTON               46.90N 97.21W
02/20/2018  M3.5 INCH        Cass               ND   PUBLIC

            PRELIMINARY REPORT

0950 AM     SNOW             ROTHSAY                 46.47N 96.29W
02/20/2018  M4.2 INCH        WILKIN             MN   CO-OP OBSERVER

            PRELIMINARY REPORT

0947 AM     SNOW             DETROIT LAKES           46.81N 95.84W
02/20/2018  M3.5 INCH        BECKER             MN   PUBLIC

            PRELIMINARY REPORT

0947 AM     SNOW             RICHWOOD                46.97N 95.82W
02/20/2018  E4.0 INCH        Becker             MN   PUBLIC

            PRELIMINARY REPORT

0947 AM     SNOW             9 ESE FERGUS FALLS      46.23N 95.89W
02/20/2018  M4.0 INCH        Otter Tail         MN   PUBLIC

            SNOW FALL HAS ENDED. PRELIMINARY REPORT

0947 AM     SNOW             BUXTON                  47.60N 97.10W
02/20/2018  E1.0 INCH        TRAILL             ND   PUBLIC

            PRELIMINARY REPORT

0800 AM     SNOW             EVERGREEN               46.76N 95.45W
02/20/2018  E5.5 INCH        BECKER             MN   PUBLIC

            PRELIMINARY REPORT

0750 AM     SNOW             SEBEKA                  46.63N 95.09W
02/20/2018  M6.0 INCH        WADENA             MN   CO-OP OBSERVER

            PRELIMINARY REPORT

0600 AM     SNOW             AUDUBON                 46.86N 95.98W
02/20/2018  E3.0 INCH        BECKER             MN   PUBLIC

            PRELIMINARY REPORT

0600 AM     SNOW             FARGO                   46.88N 96.82W
02/20/2018  M2.4 INCH        Cass               ND   CO-OP OBSERVER

            PRELIMINARY REPORT

0245 AM     SNOW             PERHAM                  46.60N 95.57W
02/20/2018  E6.0 INCH        Otter Tail         MN   PUBLIC

            PRELIMINARY AMOUNT

1130 PM     SNOW             FERGUS FALLS            46.28N 96.07W
02/19/2018  E3.0 INCH        Otter Tail         MN   PUBLIC

            PRELIMINARY AMOUNT

&&

AMOORE

Nearby

Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.